Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 36, NWS Anchorage, AK

April 3, 2009

NWS Anchorage, AK issued this blizzard warning at Apr 3, 2009, 4:54 AM AKDT. It took effect at Apr 3, 2009, 8:00 AM AKDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 4:54 AM AKDT (12:54 UTC)
In effect from
Apr 3, 2009, 8:00 AM AKDT
Expired
Apr 3, 2009, 9:12 PM AKDT
In force
13 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 031254
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
454 AM AKDT FRI APR 3 2009

AKZ171-040200-
/X.UPG.PAFC.BZ.A.0029.090403T1400Z-090404T0600Z/
/X.NEW.PAFC.BZ.W.0036.090403T1600Z-090404T0600Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
454 AM AKDT FRI APR 3 2009

...BLIZZARD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 10 PM
AKDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 10 PM AKDT
THIS EVENING. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A LARGE LOW PRESSURE SYSTEM MOVING INTO THE GULF OF ALASKA WILL
BRING STRONG NORTHERLY WINDS AND PERIODS OF HEAVY SNOW TO KODIAK
ISLAND BEGINNING THIS MORNING. AREAS OF BLOWING SNOW WITH
VISIBILITIES TO ONE QUARTER MILE AT TIMES ARE EXPECTED TO DEVELOP
THIS MORNING AND CONTINUE INTO THIS EVENING. CONDITIONS WILL
IMPROVE LATER THIS EVENING AS SNOW DIMINISHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
2 follow-up statements
000 
WWAK41 PAFC 040000
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
400 PM AKDT FRI APR 3 2009

AKZ171-040600-
/X.CON.PAFC.BZ.W.0036.000000T0000Z-090404T0600Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
400 PM AKDT FRI APR 3 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING. 

A LARGE LOW PRESSURE SYSTEM IN THE GULF OF ALASKA IS BRINGING STRONG
NORTHERLY WINDS AND PERIODS OF HEAVY SNOW TO KODIAK ISLAND. AREAS
OF BLOWING SNOW WITH VISIBILITIES TO ONE QUARTER MILE AT TIMES ARE
EXPECTED TO DEVELOP THIS EVENING BEFORE SNOW TAPERS OFF AND
CONDITIONS IMPROVE OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK41 PAFC 040512
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
912 PM AKDT FRI APR 3 2009


AKZ171-040615-
/X.CAN.PAFC.BZ.W.0036.000000T0000Z-090404T0600Z/
KODIAK ISLAND-
INCLUDING THE CITY OF...KODIAK CITY
912 PM AKDT FRI APR 3 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 


$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 3, 4:00 AM AKDT, 54 minutes earlier.

Area forecast discussion, Apr 3, 4:00 AM AKDT, 54 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 AM AKDT FRI APR 3 2009

.ANALYSIS AND UPPER LEVELS...
A 985 MB LOW EVIDENT ON SATELLITE IMAGERY IS MOVING INTO THE SOUTHERN
GULF OF ALASKA. SURFACE HIGH PRESSURE IS OVER THE CENTRAL ALEUTIANS
AND WESTERN BERING SEA. A LARGE AND ROBUST LOW PRESSURE SYSTEM CAN BE
SEEN ON WATER VAPOR IMAGERY SOUTH OF THE KAMCHATKA PENINSULA. IN THE
UPPER LEVELS A RIDGE IS LOCATED OVER THE ALEUTIANS AND BERING SEA.
ELSEWHERE...A PROGRESSIVE TROUGH AND ASSOCIATED CUT OFF LOW ARE OVER
THE MAINLAND AND GULF OF ALASKA.

.MODEL DISCUSSION...
MODEL PERFORMANCE IS GOOD THROUGH MONDAY...WITH ONLY MINOR
DIFFERENCES REGARDING POSITIONING AND INTENSITY OF SYSTEMS. MODELS
CONTINUE TO HOLD ONTO THE DUAL LOW SOLUTION FOR THE LOW APPROACHING
THE GULF OF ALASKA. STILL ANTICIPATING THE STRONGEST LOW TO BE TO THE
SOUTH.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
MAIN FOCUS REMAINS ON THE LOW FORMING IN THE NORTHERN GULF AND ITS
EFFECTS ON THE WEATHER FOR KODIAK ISLAND TODAY AND TONIGHT. MOISTURE
WILL BE PREVALENT AND COLD AIR ADVECTION WILL BE DEVELOPING THROUGH
THE DAY TODAY. EXPECT RAIN AND SNOW MIX TO TRANSITION TO ALL SNOW BY
THIS AFTERNOON...WITH MODERATE TO HEAVY SNOW REDUCING VISIBILITIES AS
WE HEAD INTO THIS EVENING. ACCORDINGLY...A BLIZZARD WARNING WILL BE
ISSUED FOR KODIAK ISLAND. ELSEWHERE...AN INVERTED TROUGH MOVING EAST
ACROSS THE AREA WILL RESULT IN WIDESPREAD LIGHT SNOW. AS THE TROUGH
MOVES OUT...GENERALLY FAIR WEATHER WILL RETURN TO SOUTHCENTRAL AS WE
HEAD INTO THE WEEKEND.

.SOUTHWEST...
HIGH PRESSURE MOVING INTO SOUTHWEST ALASKA WILL TRANSLATE INTO QUIET
WEATHER THROUGH SATURDAY. SCATTERED SNOW SHOWERS IN THE KUSKOKWIM
VALLEY WILL BE DISSIPATING TODAY AS THE TROUGH MOVES EAST. SCATTERED
SNOW SHOWERS WILL ALSO PERSIST ACROSS THE AKPEN ON THE BACKSIDE OF
THE GULF LOW.

.BERING SEA AND ALEUTIANS...
A ROBUST LOW OVER THE NORTH PACIFIC WILL MOVE INTO THE WESTERN
ISLANDS BY SATURDAY. A FRONT ASSOCIATED WITH THIS LOW WILL MOVE INTO
THE WESTERN ALEUTIANS FRIDAY AFTERNOON...AND PASS THROUGH THE EASTERN
ALEUTIANS BY SATURDAY NIGHT. STRONG MOISTURE TRANSPORT AND MILD
TEMPERATURES WILL ACCOMPANY THIS FRONT...RESULTING IN A RAIN SNOW MIX
POTENTIALLY AS FAR NORTH AS THE PRIBILOFS.

.LONG TERM FORECAST...
STILL EXPECTING THE PROGRESSIVE PATTERN TO SLOW IN RESPONSE TO
AMPLIFYING JET STREAM. FOR THE BEGINNING OF THE WEEK...THE RIDGE
CURRENTLY OVER THE BERING SEA WILL SHIFT OVER THE MAINLAND. AT THE
SAME TIME...AN UPPER TROUGH WILL BECOME ESTABLISHED OVER THE BERING.
THE MAIN FEATURE OF INTEREST IN THE LONG TERM LOOKS TO BE THE LARGE
LOW MOVING INTO THE BERING SEA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 171
MARINE...GALE...120 130 138 150 155 170 171 172 175 176 185
         STORM...132
         HEAVY FREEZING SPRAY...130 140 165
FIRE WEATHER...NONE

NRH APR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:00 PM AKDTBrisk Wind AdvisoryAFC12 hr
Apr 2, 4:00 PM AKDTGale WarningAFC8 days
Apr 3, 12:25 AM AKDTStorm WarningAFC4 hr
Apr 3, 4:00 AM AKDTGale WarningAFC5 days
Apr 3, 4:00 AM AKDTSmall Craft AdvisoryAFC36 hr
Apr 3, 4:00 AM AKDTSmall Craft AdvisoryAFC48 hr
Apr 3, 4:00 AM AKDTStorm WarningAFC12 hr
Apr 3, 4:00 AM AKDTHeavy Freezing Spray WarningAFC12 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.